The Annals of Applied Probability

Zooming in on a Lévy process at its supremum

Jevgenijs Ivanovs

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let $M$ and $\tau$ be the supremum and its time of a Lévy process $X$ on some finite time interval. It is shown that zooming in on $X$ at its supremum, that is, considering $((X_{\tau+t\varepsilon}-M)/a_{\varepsilon})_{t\in\mathbb{R}}$ as $\varepsilon\downarrow0$, results in $(\xi_{t})_{t\in\mathbb{R}}$ constructed from two independent processes having the laws of some self-similar Lévy process $\widehat{X}$ conditioned to stay positive and negative. This holds when $X$ is in the domain of attraction of $\widehat{X}$ under the zooming-in procedure as opposed to the classical zooming out [Trans. Amer. Math. Soc. 104 (1962) 62–78]. As an application of this result, we establish a limit theorem for the discretization errors in simulation of supremum and its time, which extends the result in [Ann. Appl. Probab. 5 (1995) 875–896] for a linear Brownian motion. Additionally, complete characterization of the domains of attraction when zooming in on a Lévy process is provided.

Article information

Ann. Appl. Probab., Volume 28, Number 2 (2018), 912-940.

Received: October 2016
Revised: April 2017
First available in Project Euclid: 11 April 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G51: Processes with independent increments; Lévy processes 60F17: Functional limit theorems; invariance principles
Secondary: 60G18: Self-similar processes 60G52: Stable processes

Conditioned to stay positive discretization error domains of attraction Euler scheme functional limit theorem high frequency statistics invariance principle mixing convergence scaling limits self-similarity small-time behaviour


Ivanovs, Jevgenijs. Zooming in on a Lévy process at its supremum. Ann. Appl. Probab. 28 (2018), no. 2, 912--940. doi:10.1214/17-AAP1320.

Export citation


  • Asmussen, S., Glynn, P. and Pitman, J. (1995). Discretization error in simulation of one-dimensional reflecting Brownian motion. Ann. Appl. Probab. 5 875–896.
  • Asmussen, S. and Rosiński, J. (2001). Approximations of small jumps of Lévy processes with a view towards simulation. J. Appl. Probab. 38 482–493.
  • Aurzada, F., Döring, L. and Savov, M. (2013). Small time Chung-type LIL for Lévy processes. Bernoulli 19 115–136.
  • Barczy, M. and Bertoin, J. (2011). Functional limit theorems for Lévy processes satisfying Cramér’s condition. Electron. J. Probab. 16 2020–2038.
  • Bertoin, J. (1993). Splitting at the infimum and excursions in half-lines for random walks and Lévy processes. Stochastic Process. Appl. 47 17–35.
  • Bertoin, J. (1996). Lévy Processes. Cambridge Tracts in Mathematics 121. Cambridge Univ. Press, Cambridge.
  • Bertoin, J., Doney, R. A. and Maller, R. A. (2008). Passage of Lévy processes across power law boundaries at small times. Ann. Probab. 36 160–197.
  • Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1989). Regular Variation. Encyclopedia of Mathematics and Its Applications 27. Cambridge Univ. Press, Cambridge.
  • Blumenthal, R. M. and Getoor, R. K. (1961). Sample functions of stochastic processes with stationary independent increments. J. Math. Mech. 10 493–516.
  • Broadie, M., Glasserman, P. and Kou, S. (1997). A continuity correction for discrete barrier options. Math. Finance 7 325–349.
  • Broadie, M., Glasserman, P. and Kou, S. G. (1999). Connecting discrete and continuous path-dependent options. Finance Stoch. 3 55–82.
  • Caballero, M. E. and Chaumont, L. (2006). Conditioned stable Lévy processes and the Lamperti representation. J. Appl. Probab. 43 967–983.
  • Caravenna, F. and Chaumont, L. (2008). Invariance principles for random walks conditioned to stay positive. Ann. Inst. Henri Poincaré Probab. Stat. 44 170–190.
  • Chaumont, L. (1996). Conditionings and path decompositions for Lévy processes. Stochastic Process. Appl. 64 39–54.
  • Chaumont, L. (2013). On the law of the supremum of Lévy processes. Ann. Probab. 41 1191–1217.
  • Chaumont, L. and Doney, R. A. (2005). On Lévy processes conditioned to stay positive. Electron. J. Probab. 10 948–961.
  • Chaumont, L. and Doney, R. A. (2010). Invariance principles for local times at the maximum of random walks and Lévy processes. Ann. Probab. 38 1368–1389.
  • Chen, A. (2011). Sampling error of the supremum of a Lévy process. Ph.D. thesis, Univ. Illinois at Urbana-Champaign, Champaign, IL.
  • Covo, S. (2009). On approximations of small jumps of subordinators with particular emphasis on a Dickman-type limit. J. Appl. Probab. 46 732–755.
  • Dia, E. H. A. (2010). Exotic options under exponential Lévy model. Ph.D. thesis, Université Paris-Est,
  • Dia, E. H. A. and Lamberton, D. (2011). Connecting discrete and continuous lookback or hindsight options in exponential Lévy models. Adv. in Appl. Probab. 43 1136–1165.
  • Doney, R. A. (2007). Fluctuation Theory for Lévy Processes. Lecture Notes in Math. 1897. Springer, Berlin. Lectures from the 35th Summer School on Probability Theory held in Saint-Flour, July 6–23, 2005, Edited and with a foreword by Jean Picard.
  • Doney, R. A. and Maller, R. A. (2002). Stability and attraction to normality for Lévy processes at zero and at infinity. J. Theoret. Probab. 15 751–792.
  • Duquesne, T. (2003). Path decompositions for real Levy processes. Ann. Inst. Henri Poincaré Probab. Stat. 39 339–370.
  • Embrechts, P. and Maejima, M. (2002). Selfsimilar Processes. Princeton Univ. Press, Princeton, NJ.
  • Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York.
  • Feller, W. (1966). An Introduction to Probability Theory and Its Applications. Vol. II. Wiley, New York–London–Sydney.
  • Ferreiro-Castilla, A., Kyprianou, A. E., Scheichl, R. and Suryanarayana, G. (2014). Multilevel Monte Carlo simulation for Lévy processes based on the Wiener–Hopf factorisation. Stochastic Process. Appl. 124 985–1010.
  • Gnedenko, B. V. and Kolmogorov, A. N. (1954). Limit Distributions for Sums of Independent Random Variables. Addison-Wesley Company, Cambridge, MA. Translated and annotated by K. L. Chung. With an Appendix by J. L. Doob.
  • Greenwood, P. and Pitman, J. (1980). Fluctuation identities for Lévy processes and splitting at the maximum. Adv. in Appl. Probab. 12 893–902.
  • Hirano, K. (2001). Lévy processes with negative drift conditioned to stay positive. Tokyo J. Math. 24 291–308.
  • Jacod, J. and Protter, P. (2012). Discretization of Processes. Stochastic Modelling and Applied Probability 67. Springer, Heidelberg.
  • Jacod, J. and Shiryaev, A. N. (1987). Limit Theorems for Stochastic Processes. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 288. Springer, Berlin.
  • Janssen, A. J. E. M. and Van Leeuwaarden, J. S. H. (2009). Equidistant sampling for the maximum of a Brownian motion with drift on a finite horizon. Electron. Commun. Probab. 14 143–150.
  • Kallenberg, O. (2002). Foundations of Modern Probability, 2nd ed. Springer, New York.
  • Kosulajeff, P. (1937). Sur la répartition de la partie fractionnaire d’une variable. Math. Sbornik 2 1017–1019.
  • Kuznetsov, A. (2010). Wiener–Hopf factorization and distribution of extrema for a family of Lévy processes. Ann. Appl. Probab. 20 1801–1830.
  • Kwaśnicki, M., Małecki, J. and Ryznar, M. (2013a). First passage times for subordinate Brownian motions. Stochastic Process. Appl. 123 1820–1850.
  • Kwaśnicki, M., Małecki, J. and Ryznar, M. (2013b). Suprema of Lévy processes. Ann. Probab. 41 2047–2065.
  • Kyprianou, A. E. (2006). Introductory Lectures on Fluctuations of Lévy Processes with Applications. Springer, Berlin.
  • Lamperti, J. (1962). Semi-stable stochastic processes. Trans. Amer. Math. Soc. 104 62–78.
  • Lewis, A. L. and Mordecki, E. (2008). Wiener–Hopf factorization for Lévy processes having positive jumps with rational transforms. J. Appl. Probab. 45 118–134.
  • Maller, R. A. (2009). Small-time versions of Strassen’s law for Lévy processes. Proc. Lond. Math. Soc. (3) 98 531–558.
  • Maller, R. A. (2015). Strong laws at zero for trimmed Lévy processes. Electron. J. Probab. 20 88.
  • Maller, R. and Mason, D. M. (2008). Convergence in distribution of Lévy processes at small times with self-normalization. Acta Sci. Math. (Szeged) 74 315–347.
  • Michna, Z., Palmowski, Z. and Pistorius, M. (2015). The distribution of the supremum for spectrally asymmetric Lévy processes. Electron. Commun. Probab. 20 24.
  • Piterbarg, V. I. (1996). Asymptotic Methods in the Theory of Gaussian Processes and Fields. Translations of Mathematical Monographs 148. Amer. Math. Soc., Providence, RI. Translated from the Russian by V. V. Piterbarg, Revised by the author.
  • Rényi, A. (1958). On mixing sequences of sets. Acta Math. Acad. Sci. Hung. 9 215–228.
  • Resnick, S. I. (2007). Heavy-Tail Phenomena. Springer, New York.
  • Samorodnitsky, G. and Taqqu, M. S. (1994). Stable Non-Gaussian Random Processes. Chapman & Hall, New York.
  • Sato, K. (2013). Lévy Processes and Infinitely Divisible Distributions. Cambridge Studies in Advanced Mathematics 68. Cambridge Univ. Press, Cambridge. Translated from the 1990 Japanese original, Revised edition of the 1999 English translation.
  • Shimura, T. (1990). The strict domain of attraction of strictly stable law with index $1$. Jpn. J. Math. 16 351–363.
  • Skorohod, A. V. (1957). Limit theorems for stochastic processes with independent increments. Teor. Veroyatn. Primen. 2 145–177.
  • van der Vaart, A. W. (1998). Asymptotic Statistics. Cambridge Series in Statistical and Probabilistic Mathematics 3. Cambridge Univ. Press, Cambridge.
  • Whitt, W. (1980). Some useful functions for functional limit theorems. Math. Oper. Res. 5 67–85.
  • Whitt, W. (2002). Stochastic-Process Limits. Springer, New York. An introduction to stochastic-process limits and their application to queues.